Alert archive / California / Frost Advisories in 2024

Frost Advisory 21, NWS Eureka, CA

October 17, 20244 counties in California

NWS Eureka, CA issued this frost advisory at Oct 17, 2024, 11:39 AM PDT for 4 counties in California. It took effect at Oct 18, 2024, 1:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2024, 11:39 AM PDT (18:39 UTC)
In effect from
Oct 18, 2024, 1:00 AM PDT
Expired
Oct 18, 2024, 10:00 AM PDT
In force
9 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Lake County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 72 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 6.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WWUS76 KEKA 171839
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1139 AM PDT Thu Oct 17 2024

CAZ106>108-110-111-180445-
/O.CON.KEKA.FZ.W.0004.241018T0800Z-241018T1700Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Including Willits, Ruth, Big Bar, Hayfork, Junction City,
Carrville, Weaverville, Forest Glen, Covelo, Douglas City, Potter
Valley, Dinsmore, Trinity Center, and Peanut
1139 AM PDT Thu Oct 17 2024

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM PDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Trinity County, Northern Mendocino Interior, and Southern 
  Humboldt Interior.

* WHEN...From 1 AM to 10 AM PDT Friday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ102-105-114-180445-
/O.NEW.KEKA.FR.Y.0021.241018T0800Z-241018T1700Z/
Del Norte Interior-Northern Humboldt Interior-Northern Lake-
Including Hoopa, Gravelly Valley Airport, and Willow Creek
1139 AM PDT Thu Oct 17 2024

...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM PDT FRIDAY...

* WHAT...Temperatures as low as 36 will result in frost formation.

* WHERE...Del Norte Interior, Northern Humboldt Interior, and 
  Northern Lake.

* WHEN...From 1 AM to 10 AM PDT Friday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB
4 follow-up statements
243 
WWUS76 KEKA 172115
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
215 PM PDT Thu Oct 17 2024

CAZ106>108-110-111-180445-
/O.CON.KEKA.FZ.W.0004.241018T0800Z-241018T1700Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Including Willits, Ruth, Big Bar, Hayfork, Junction City,
Carrville, Weaverville, Forest Glen, Covelo, Douglas City, Potter
Valley, Dinsmore, Trinity Center, and Peanut
215 PM PDT Thu Oct 17 2024

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM PDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Trinity County, Northern Mendocino Interior, and Southern 
  Humboldt Interior.

* WHEN...From 1 AM to 10 AM PDT Friday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ112-113-180445-
/O.EXA.KEKA.FR.Y.0021.241018T0800Z-241018T1700Z/
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Including Talmage, Boonville, Hopland, Calpella, and Philo
215 PM PDT Thu Oct 17 2024

...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM PDT FRIDAY...

* WHAT...Temperatures as low as 36 will result in frost formation.

* WHERE...Southern Mendocino Interior.

* WHEN...From 1 AM to 10 AM PDT Friday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ102-105-114-180445-
/O.CON.KEKA.FR.Y.0021.241018T0800Z-241018T1700Z/
Del Norte Interior-Northern Humboldt Interior-Northern Lake-
Including Hoopa, Gravelly Valley Airport, and Willow Creek
215 PM PDT Thu Oct 17 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM PDT FRIDAY...

* WHAT...Temperatures as low as 36 will result in frost formation.

* WHERE...Del Norte Interior, Northern Humboldt Interior, and 
  Northern Lake.

* WHEN...From 1 AM to 10 AM PDT Friday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB
516 
WWUS76 KEKA 180122
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
622 PM PDT Thu Oct 17 2024

CAZ106>108-110-111-181330-
/O.CON.KEKA.FZ.W.0004.241018T0800Z-241018T1700Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
622 PM PDT Thu Oct 17 2024

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM PDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Southern Humboldt Interior, Northern Trinity, Southern 
  Trinity, Northwestern Mendocino Interior and Northeastern 
  Mendocino Interior Counties.

* WHEN...From 1 AM to 10 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ102-105-112>114-181330-
/O.CON.KEKA.FR.Y.0021.241018T0800Z-241018T1700Z/
Del Norte Interior-Northern Humboldt Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-
622 PM PDT Thu Oct 17 2024

...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM PDT FRIDAY...
...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM PDT
FRIDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Del Norte Interior, Northern Humboldt Interior, 
  Southwestern Mendocino Interior, Southeastern Mendocino 
  Interior and Northern Lake Counties.

* WHEN...From 1 AM to 10 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
441 
WWUS76 KEKA 181148
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
448 AM PDT Fri Oct 18 2024

CAZ106>108-110-111-181700-
/O.CON.KEKA.FZ.W.0004.000000T0000Z-241018T1700Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Including Hayfork, Ruth, Potter Valley, Weaverville, Carrville,
Douglas City, Dinsmore, Forest Glen, Willits, Big Bar, Peanut,
Trinity Center, Covelo, and Junction City
448 AM PDT Fri Oct 18 2024

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30.

* WHERE...Trinity County, Northern Mendocino Interior, and Southern 
  Humboldt Interior.

* WHEN...Until 10 AM PDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ102-105-114-181700-
/O.CON.KEKA.FR.Y.0021.000000T0000Z-241018T1700Z/
Del Norte Interior-Northern Humboldt Interior-Northern Lake-
Including Willow Creek, Hoopa, and Gravelly Valley Airport
448 AM PDT Fri Oct 18 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 36 will result in frost formation.

* WHERE...Del Norte Interior, Northern Humboldt Interior, and 
  Northern Lake.

* WHEN...Until 10 AM PDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CAZ112-113-181700-
/O.CON.KEKA.FR.Y.0021.000000T0000Z-241018T1700Z/
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Including Calpella, Philo, Hopland, Talmage, and Boonville
448 AM PDT Fri Oct 18 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 36 will result in frost formation.

* WHERE...Southern Mendocino Interior.

* WHEN...Until 10 AM PDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

ZVS
630 
WWUS76 KEKA 181630
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
930 AM PDT Fri Oct 18 2024

CAZ106>108-110-111-181730-
/O.EXP.KEKA.FZ.W.0004.000000T0000Z-241018T1700Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Including Carrville, Junction City, Weaverville, Dinsmore,
Peanut, Potter Valley, Hayfork, Big Bar, Ruth, Trinity Center,
Covelo, Forest Glen, Douglas City, and Willits
930 AM PDT Fri Oct 18 2024

...FREEZE WARNING WILL EXPIRE AT 10 AM PDT THIS MORNING...

The threat has ended.

$$

CAZ102-105-112>114-181730-
/O.EXP.KEKA.FR.Y.0021.000000T0000Z-241018T1700Z/
Del Norte Interior-Northern Humboldt Interior-Southwestern
Mendocino Interior-Southeastern Mendocino Interior-Northern Lake-
Including Boonville, Philo, Hopland, Talmage, Calpella, Hoopa,
Gravelly Valley Airport, and Willow Creek
930 AM PDT Fri Oct 18 2024

...FROST ADVISORY WILL EXPIRE AT 10 AM PDT THIS MORNING...

The threat has ended.

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Oct 17, 4:58 AM PDT, 6 hours 41 minutes earlier.

Area forecast discussion, Oct 17, 4:58 AM PDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
458 AM PDT Thu Oct 17 2024

.SYNOPSIS...Much cooler and drier air will move across the area
today alongside gusty northerly wind, particularly on coastal ridges
and in southern Lake County. Calmer and warmer conditions will
return this weekend.

&&

.DISCUSSION...A deep, "inside slider" trough is rapidly digging
south into California this morning. this trough is associated with a
surface front stalling in the Central Valley. Over the past 24
hours, this front as brought increased moisture and midlevel clouds
across the interior. These clouds are beginning to quickly dissipate
with much drier air (clear on satellite) moving into the area.
Drying has generally happened too late for widespread cool or frost
formation with most interior areas seeing lows in the low 40s.

Cold and dry air will continue to move into the area today. The
pressure gradient will continue to strengthen along shore today as
low pressure intensifies in the Sacramento Valley and high pressure
rebuilds over the eastern Pacific. Northerly wind will increase
across the area alongside the pressure gradient. Gusty north wind
will impact the whole area today but especially near coastal ridges,
well aligned valleys, and along the rim of the Sacramento Valley.
Peak gusts will most likely be between 20 and 30 mph. Higher
elevation and exposed areas are likely to see stronger gusts with
NBM showing a 30% chance of some isolated gusts over 45 mph along
coastal ridges and in Lake County.

Much colder temperatures are expected tonight thanks to much clear
skies. Ongoing gusty wind will keep temperatures warmer at higher
elevations, but calm, decoupled valleys will rapidly cool overnight
with a 70 to 90% chance of freezing conditions in valleys across the
interior, especially in Trinity County.

Conditions will gradually calm and warm again into the weekend.
Essentially all cluster ensemble members show high pressure briefly
building this weekend. About 80% of ensemble members show high
pressure then giving way to a positively tilted trough, though the
exact strength and timing of the trough varies widely. Most models
show just enough moisture transport along the trough to generate a
weak atmospheric river. No models show anything more than light
rain, however, with most likely rainfall concentrated along the
North Coast of 0.2 and 0.5 inches. The evolution of any trough is
unclear with very high uncertainty by early next week. About 50%
models show a dry pattern with the other 50% showing continued rain
chances. /JHW

&&

.AVIATION...A dry weak front will begin affecting the region through this TAF
period. Early this morning, the high clouds from the previous front
continues east out of Northwest California. General light offshore
flow is helping stave off lower clouds and visibilities at coastal
terminals. Mostly VFR and possibly MVFR conditions will occur at
KCEC and KACV into midmorning. Gusty northerly winds will pick up at
all terminals into late morning/early afternoon. Gusts will be
around 25 knots at all three terminals. Drier conditions will
continue to set in during the TAF period, as well as general
offshore flow. As a result VFR conditions are expected into late
this evening. /JLW

&&

.MARINE...A NW swell continues to slowly fade through today. The swell period
is down to 10/11 seconds early this morning, with buoys reading in
the 6 to 8 ft range. Northerly winds will begin to pick up through
today from south to north in the coastal waters. By this afternoon,
gale strength gusts will exist in the southern waters south of the
cape with gusts up to 40 kts. Lesser winds are expected in the 20 to
25 kt range for the northern zones. A mid period NW swell will
continue to push seas in the 8 to 10 ft range through Friday while
the northerlies ease some. Light to moderate northerly winds 10 to
20 kts can be expected Saturday before a more significant decrease
Sunday. A 14 second NW swell is forecast for Sunday, but models have
been struggling with the depth of the Aleutian low that is
developing. Currently looks to be in the 6 to 8 ft range. JJW

&&

.FIRE WEATHER...Dry and cold air are evident building across the
area on satellite. As cold air continues to move east, strong
northerly wind will begin to build across the area. Wind for most
of the area will peak this evening with most likely gusts of 25 to
35 mph. Minimum RH will also decrease down into the upper teens this
afternoon, bringing elevated fire weather concerns particularly on
high ridges and in wind channeled terrain such as the Russian River
Valley.

Strong northeasterly winds will pull east and focus along the rim of
the Sacramento Valley and along high ridges in Lake County later
tonight. Though a more concentrated area, strong gusts will remain.
NBM shows a roughly 30% chance of isolated gusts over 45 mph tonight
on exposed ridges. Strong winds and low RH will best align in
southern Lake Country where a Red Flag Warning is in effect. Much
more isolated and short lived critical conditions are possible
around the same period in southern Mendocino and and around the
Yolla Bollys. Conditions will greatly ease again into the weekend
with higher RH and much calmer winds. /JHW

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory until 8 AM PDT this morning for CAZ106-108-
     110-111-114.

     Freeze Watch from late tonight through Friday morning for
     CAZ106>108-110-111.

     Red Flag Warning from 11 PM this evening to 5 PM PDT
     Saturday for CAZ264.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 3 PM this afternoon to 5 AM PDT
     Friday for PZZ450.

     Small Craft Advisory until 11 AM PDT this morning for
     PZZ455.

     Gale Warning from 11 AM this morning to 9 PM PDT this
     evening for PZZ455.

     Small Craft Advisory from 3 PM this afternoon to 9 AM PDT
     Friday for PZZ470.

     Small Craft Advisory until 3 PM PDT this afternoon for
     PZZ475.

     Gale Warning from 3 PM this afternoon to 11 PM PDT this
     evening for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 11:30 AM PDTFreeze WarningEKAHumboldt, Mendocino, Trinity23 hr

Nearby

Frost Advisories in California, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.